Back and Neck Injury/neck pain
have had left side neck pain and sometimes upper back, middle neck pain, left shoulder pain for about a year now, not always constant sometimes worse, sometimes better. I took NSAIDS for 3 days, with some improvement. An xray just done shows narrowing of spaces between A5-A6 and A6- A7which I am told is common. The doctor has recommended a 10 day course of cortisone (Dexamed 1.5 mg 2x a day) and Airtal (100mg 2x a day) and Omprangt 20mg. Plus intensive physio, about 6 sessions over 12 days. I am worried about the cortisone. Also a collar. What do you think? I really am worried that following the wrong advice might make things much worse which I am fearful of. I am a female, 56 years old.Thank you so much.
Sounds like your doctor is trying a short course to rapidly reduce inflammation and pain to allow an intensive physical therapy session. If you have no contraindications to steroids, a 10 day trial should not pose any problems. It also appears that you will be taking an NSAID and medication to help with any stomach problems. If the levels of pain are relatively high, I can understand this protocol and would expect a rapid improvement over this period of time. A collar should not do any damage since it is short term and you will have physical therapy.
I'm not sure what treatment(s) you have had in the past, however, it might also be reasonable to continue with the NSAID, which you have responded favorably, and institute a more long term physical therapy protocol. So, if you are unsure, you might get a second opinion from someone who can examine you, and/or have an MRI, to see if more specific therapies like a steroid injection might be a better approach over oral steroids. It might also be reasonable to wait for a response to oral steroids prior to instituting an intensive course of physical therapy, indicating that the inflammation has subsided to a degree that intensive therapy would not produce what you are trying to eliminate with the steroids.
I hope this helps and you feel better soon.